Alert archive / Louisiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 80, NWS Shreveport, LA

May 21, 2001Natchitoches Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at May 21, 2001, 1:15 PM CDT for Natchitoches Parish, Louisiana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 2001, 1:15 PM CDT (18:15 UTC)
Expired
May 21, 2001, 2:00 PM CDT
In force
45 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Natchitoches Parish, LA

The radar

The Ft Polk radar (KPOE), 64 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 6.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2001-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 525 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2001-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
525 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 211815
SVRSHV
LAC069-211900-
/NEW.KSHV.SV.W.0100.211811-211900/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
115 PM CDT MON MAY 21 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NATCHITOCHES PARISH IN NORTHWEST LOUISIANA

* UNTIL 200 PM CDT

* AT 111 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM OVER NATCHITOCHES...OR ABOUT
  4 MILES NORTH OF NATCHITOCHES...MOVING SOUTHEAST AT 10 MPH.

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS.
DO NOT REMAIN OUTSIDE.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  NATCHITOCHES PARISH IN NORTHWEST LOUISIANA
UNTIL 200 PM CDT.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 10:00 AM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, May 21, 10:00 AM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1000 AM CDT MON MAY 21 2001

COLD FRONT MOVING INTO NORTHERN COUNTIES OF FORECAST AREA AT MID
MORNING WITH LINE OF THUNDERSTORMS SHOWING A WEAKENING TREND THE
PAST TWO HOURS. MORNING SOUNDING AT SHV SHOWING THE POTENTIAL FOR
SEVERE WEATHER THIS AFTERNOON WITH CAPE AT 1500 J/KG AND LIFTED
INDEX OF -7. A SHORTWAVE MOVING ACROSS EAST TEXAS AND INTO CENTRAL
LOUISIANA LATE THIS MORNING AND AFTERNOON WILL LIKELY CAUSE RAPID
DEVELOPMENT BY AFTERNOON...SOUTHEAST OF THE COLD FRONT WHICH WOULD
BE MAINLY NORTH LOUISIANA AND POSSIBLY EXTREME EAST TEXAS FROM NEAR
LUFKIN EAST. LATEST RUC SHOWS THE FRONT TO A MONROE...TO MANY
LOUISIANA...TO LIVINGSTON TEXAS LINE BY 21Z THIS AFTERNOON. LIFT
BEHIND THE FRONT SHOULD PRODUCE SOME RAIN FOR A FEW HOURS BEHIND THE
FRONT. WINDS HAVE PICKED UP BEHIND THE FRONT OVER OKLAHOMA WHICH IS
ALREADY IN NORTHWEST ZONES. WILL LOWER RAIN CHANCES NORTHWEST AND
KEEP HIGH CHANCES SOUTHEAST WITH RISK OF SEVERE SOUTHEAST OF FRONT.
HEAVY RAINFALL ALSO A THREAT BUT FRONT IS MOVING FAST ENOUGH RIGHT
NOW THAT SHOULD NOT NEEED A FLASH FLOOD WATCH. WILL KEEP...RAIN
HEAVY AT TIMES...IN SOUTHEAST ZONES. COOL TONIGHT WITH GREAT WEATHER
THE REST OF THE WEEK.

09

.SHV...NONE.

In the hours before

Special weather statement, May 21, 10:30 AM CDT, 2 hours 45 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-211635-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1030 AM CDT MON MAY 21 2001

A COLD FRONT WAS MOVING ACROSS NORTHEAST TEXAS AND EXTREME WESTERN
ARKANSAS THIS MORNING AND SHOULD MOVE ACROSS THE REMAINDER OF EAST
TEXAS...SOUTHWEST ARKANSAS AND NORTH LOUISIANA BY EARLY EVENING.
SHOWERS AND THUNDERSTORMS AHEAD OF THE FRONT WILL CONTINUE TO FORM
AND SHOULD INTENSIFY BY EARLY AFTERNOON OVER EAST TEXAS AND NORTH
LOUISIANA AS HEATING OCCURS AHEAD OF THE LINE IN THE VERY UNSTABLE
...MOIST AIRMASS.

SEVERE THUNDERSTORMS ARE QUITE POSSIBLE ESPECIALLY ACROSS THE EAST
TEXAS LAKES AREA...AND ACROSS NORTH LOUISIANA ALONG AND SOUTH OF
INTERSTATE 20...MAINLY THIS AFTERNOON. SOME ACTIVITY MAY LINGER INTO
THE EARLY EVENING HOURS ACROSS NORTH CENTRAL LOUISIANA. HAIL AND
HIGH WINDS ARE THE MAIN SEVERE WEATHER THREATS...HOWEVER...A TORNADO
CAN NOT BE RULED OUT ESPECIALLY WITH ANY ISOLATED THUNDERSTORMS THAT
DEVELOP WELL AHEAD OF THE FRONT IN THE MOST UNSTABLE AIR.

THE ACTIVATION OF SKYWARN NETWORKS...STORM SPOTTERS...AND EMERGENCY
MANAGEMENT PERSONNEL WILL LIKELY BE REQUIRED THIS MONDAY AFTERNOON.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 1:35 PM CDTSevere Thunderstorm WarningSHVWinn40 min
May 21, 3:33 PM CDTSevere Thunderstorm WarningSHVLaSalle27 min
May 21, 3:57 PM CDTSevere Thunderstorm WarningSHVBossier, Caddo63 min
May 21, 6:17 PM CDTSevere Thunderstorm WarningSHVGrant58 min
May 21, 6:55 PM CDTSevere Thunderstorm WarningSHVCaldwell65 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.